Alert archive / Texas / Tornado Warnings in 1999
Tornado Warning 9, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 25, 1999, 5:11 PM CDT for Randall County, Texas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 1999, 5:11 PM CDT (22:11 UTC)
- Expired
- May 25, 1999, 5:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Randall County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:44 PM CDT | Hail 0.75 | Buffalo Lake, TX | |
| May 25, 5:55 PM CDT | Hail 1.75 | Buffalo Lake, TX | Reported at Highway 60 and Farm to Market Road 168. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 252211 RRA TORAMA TXC381-252245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 511 PM CDT TUE MAY 25 1999 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN RANDALL COUNTY IN THE TEXAS PANHANDLE * UNTIL 545 PM CDT * AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS LOCATED 12 MILES SOUTH OF BUFFALO LAKE... OR ABOUT 13 MILES SOUTHEAST OF HEREFORD...MOVING NORTH AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... UMBARGER...BUFFALO LAKE AT 540 PM CDT THIS IS A DANGEROUS STORM SITUATION. DO NOT RUN OUTSIDE TO FIND THE TORNADO...SEEK SHELTER IMMEDIATELY. MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS OR CUSHIONS TO COVER YOUR BODY. LAT...LON 3476 10188 3499 10187 3F507 10217 3475 10218
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 3:15 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 25, 3:15 PM CDT, 1 hour 56 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT TUE MAY 25 1999 ISOLD CONVECTION BREAKING OUT ALREADY THIS AFTN ALONG FNTL BOUNDARY ACROSS NRN TX PNHDL. 18Z AMA SOUNDING INDICATED CAPE AOA 2000 J/KG WITH LAPSE RATES 6.5C. LARGE CU FIELD HAS DEVELOPED OVER REMAINDER OF TX PNHDL WITH WEAK W/NWRLY SFC FLOW S OF FNT. LATEST LAPS DATA SUGGEST BEST CONVERGENCE HAS SHIFTED FM NE TX PNHDL BACK INTO ERN NM AS FLOW BACKED AT TCC. 12Z MODELS INDICATED NOSE OF HIGHER THETA-E AIR ADVECTING N ACRS HOBBS TO CVS. THIS EXPECTED TO SHIFT E THIS EVE. UPPER JET STREAK ALSO MOVING ACRS PNHDLS THIS EVE WILL PROVIDE ADDITIONAL LIFT...ESP NRN ZNS. EXPECT LARGE CONVECTIVE SYSTEM TO DEVELOP ACROSS CNTRL TX PNHDL THIS EVE AND GRADUALLY SHIFT SE ALONG MOIST AXIS AND AHEAD OF INCREASING H8 FLOW INTO SE TX PNHDL. WILL CONTINUE MENTION OF LOCALLY HEAVY RAIN WITH EXPECTED SLOW MOVING STORMS AND MCS DEVELOPMENT. CONSIDERED FFA FOR PORTIONS OF ERN ZNS WHICH HAVE RECIEVED MOST RAINFALL LAST FEW DAYS BUT WILL HOLD OFF FOR NOW AS FFG VALUES STILL RUNNING NR 2 INCHES. CDFNT WILL CONTINUE TO MV S OVERNIGHT WITH DEEPER UPSLOPE FLOW DEVELOPING INTO NRN ZNS. GRANADA PROFILER ALREADY SHOWING ERLY FLOW THROUGH MUCH OF TODAY UP TO H7 SO THERE IS A POTENTIAL FOR A GOOD STIFF PUSH S. THIS SHOULD BE ENUF TO SHUT OFF PRECIP ACROSS AT LEAST NRN ZNS WED PROVIDING COOL AND CLOUDY DAY MOST AREAS. UPPER LOW FCST TO WEAKEN AND MOVE E THROUGH THU. WILL KEEP HIGH POPS THROUGH THEN AS COLD POOL MOVES OVHD AND LLVL MOISTURE REMAINS IN PLACE TO REINFORCE INSTABILITY. IN EXTENDED...REMNANTS OF UPPER LOW SLOWLY ROTATE NE WITH TIME AS ANOTHER TROUGH IS FCST TO DIG INTO SW U.S. EXPECT RELATIVE BREAK IN PRECIP SAT BEFORE MORE ENERGY IN SW FLOW APPROACHES LATE SUN. .AMA... TX...NONE. OK...NONE. COBB
In the hours before
Special weather statement, May 25, 1:01 PM CDT, 4 hours 10 minutes before
OKZ001>003-TXZ001>020-252300- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 101 PM CDT TUE MAY 25 1999 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. A COLD FRONT WILL SLOWLY MOVE SOUTH ACROSS THE SOUTHERN TEXAS PANHANDLE LATE THIS AFTERNOON THROUGH THIS EVENING. COOL AND CLOUDY CONDITIONS ARE FOUND NORTH OF THE FRONT...WHILE SUNSHINE AND WARMER TEMPERATURES PREVAIL SOUTH OF THE FRONT. THE TEMPERATURE DIFFERENCE BETWEEN THESE TWO AIR MASSES WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON INTO THIS EVENING. THE MOST FAVORED AREA FOR SEVERE THUNDERSTORMS WILL BE ALONG AND JUST SOUTH OF THE COLD FRONT AS DAYTIME HEATING CREATES STRONG INSTABILITY. AN UPPER LEVEL LOW PRESSURE SYSTEM OVER ARIZONA WILL SEND AN UPPER AIR DISTURBANCE TOWARD THE PANHANDLES TONIGHT. THUNDERSTORMS SHOULD CONTINUE ACROSS THE REGION OVERNIGHT AS THE UPPER LEVEL DISTURBANCE STRENGTHENS THE WIND ALOFT. THE WIND ALOFT WILL ALSO BECOME MORE DIVERGENT WITH TIME TONIGHT WHICH COULD CAUSE A WIDESPREAD AREA OF THUNDERSTORMS TO BREAK OUT. THE MAIN SEVERE WEATHER THREAT FROM THUNDERSTORMS TONIGHT WILL BE LARGE HAIL AND STRONG DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE AS THE WIND ALOFT INCREASES AND STORMS MOVE OVER THE COLD FRONT AND OTHER OUTFLOW BOUNDARIES LEFT OVER FROM RECENT THUNDERSTORMS. HEAVY RAINFALL WILL ALSO BE POSSIBLE FROM THESE STORMS WHICH COULD CAUSE LOCALIZED FLOODING PROBLEMS. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY REQUIRE ACTIVATION LATE THIS AFTERNOON OR TONIGHT. GOEHRING
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:16 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson | 59 min |
| May 25, 4:38 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 52 min |
| May 25, 5:01 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 59 min |
| May 25, 5:04 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 56 min |
| May 25, 5:15 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 30 min |
| May 25, 5:40 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore | 65 min |
| May 25, 5:43 PM CDT | Tornado Warning | AMA | Randall | 47 min |
| May 25, 5:44 PM CDT | Tornado Warning | AMA | Wheeler | 46 min |
| May 25, 6:12 PM CDT | Tornado Warning | AMA | Oldham, Potter | 48 min |
| May 25, 6:26 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 34 min |
| May 25, 6:40 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 65 min |
Nearby
Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.